In Reply:-We were aware of analgesic nephropathy occurring in patients ingesting large quantities of acetaminophen alone or in combination with NSAIDs. The first reference by Clive and Stoff in our case report has a detailed description of analgesic nephropathy. Analgesic nephropathy is a chronic disease that causes tubulointerstitial damage and dysfunction that presents as leukocyturia, hematuria, and inability to concentrate urine. As mentioned in the case report, our patient exhibited none of these, and result of preoperative urinalysis was normal. Our patient suffered acute renal failure, and postoperative urinalysis was characteristic of acute tubular necrosis from which full recovery took place. Therefore, we did not consider analgesic nephropathy as a possibility.
Murali Sivarajan, M.B., B.S.
Department of Anesthesiology (112A); V.A. Puget Sound Health Care System; 1660 South Columbian Way; Seattle, Washington 98108
(Accepted for publication September 10, 1997.)